Kansas, 2005

Hail in Kansas, August 12, 2005

August 12, 2005 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 12, 2:50 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 12, 2:50 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT FRI AUG 12 2005

.DISCUSSION...

CONCERNS FOR TONIGHT AND SATURDAY ARE POTENTIAL FOR LOCAL HEAVY
RAINS THEN TEMPERATURE TRENDS.

AT 20Z...FRONTAL BOUNDARY APPEARS TO RUN FROM NORTHWEST ILLINOIS
ACROSS CENTRAL MISSOURI...ACROSS PARTS OF EAST CENTRAL KANSAS INTO
THE TEXAS PANHANDLE.  DEWPOINT IN THE UPPER 60S TO AROUND 70 ACROSS
THE CWA.  SUNNY SKIES AT START OF AFTERNOON TO THE SOUTH OF THE
BOUNDARY ALLOWED PARTS OF EAST CENTRAL KANSAS TO HEAT INTO THE LOWER
90S.  AFTERNOON CONVECTION THEN BUBBLED UP IN THAT HEAT AND HUMIDITY. RADAR
INDICATING SOME HAIL AND GUSTY WINDS POSSIBLE WITH A FEW OF THESE
STORMS ALONG WITH SOME LOCALLY HEAVY RAIN. STORMS OF THE PULSE
VARIETY AND EXPECT THIS ACTIVITY TO DIMINISH BY SUNSET BUT THEN
UPPER DYNAMICS ENHANCE OVERNIGHT RAINFALL POTENTIAL.  ALOFT WEST TO
SOUTHWEST FLOW...WITH EMBEDDED IMPULSES HINTED ON WATER VAPOR AND
UPPER AIR CHARTS.  PRECIPITABLE WATER VALUES AROUND THE AREA IN THE
1.50 TO 2 INCH RANGE THIS MORNING ON SOUNDINGS AND MODELS KEEP 1.5
TO 2.50 INCHES ACROSS THE CWA WITH THE GFS EVEN A LITTLE HIGHER
OVERNIGHT INTO SATURDAY AFTERNOON.  MENTIONED HEAVY RAINFALL FOR ALL
OF THE CWA AT THIS POINT. EXPECT BOUNDARY TO MEANDER AROUND THE AREA
OVERNIGHT INTO SATURDAY PROVIDING SURFACE FOCUS WITH UPPER FEATURES
TO ADD LIFT ALOFT.  COMPROMISING BETWEEN NAM FRONTAL POSITION AND
GFS FRONTAL BOUNDARY. LOWS TONIGHT WILL BE RAIN COOLED
INFLUENCED...FOR NOW GOING WITH MID 60S NORTH CENTRAL TO NEAR 70
SOUTHEAST CWA.

ON SATURDAY...ALL THE MODELS CONTINUE GOOD VERTICAL MOTION FIELDS
WITH UPPER SHORTWAVE FOR THE MORNING HOURS THEN NAM AND NGM PUSH
BETTER LIFT TO THE EAST.  GFS SLOWER TO PUSH WAVE THROUGH.
DIMINISHED POPS INTO THE CHANCE RANGE FOR THE NORTH CENTRAL COUNTIES
SATURDAY AFTERNOON BUT KEPT LIKELY GOING MUCH OF REST OF CWA.
EXPECT CONSIDERABLE CLOUD COVER SO HIGHS WILL BE TOUGH FORECAST.
WILL GO A LITTLE BELOW GUIDANCE...UPPER 70S NORTH CENTRAL TO UPPER
80S SOUTHEAST CORNER OF CWA.

LATER PERIODS HAVE BIGGEST QUESTION REGARDING ENDING OF PCPN. WITH
LATEST GUIDANCE POINTING TO ANOTHER ROUND OF CONVECTION SATURDAY
NIGHT AND ANOTHER WAVE MOVING THROUGH...WILL UP POPS A BIT FOR
SATURDAY NIGHT. AS WAVE MOVES BY AND HIGH PRESSURE BUILDS INTO THE
AREA...WILL DROP OR LOWER POPS SUNDAY AFTERNOON/SUNDAY EVENING.
DONT SEE MUCH UNTIL THETA-E ADVECTION INCREASES...AND NEXT WRN
WAVE APPCHS...SOMETIME AROUND MIDWEEK. HAVE ADDED SOME LOW POPS WITH
THIS IN MIND...BUT THE TIMING OF THIS MAY NEED MODIFICATION IN LATER
FCSTS. APPEARS BY THE END OF NEXT WEEK...RIDGING MAY BE SUFFICIENT
TO ONCE AGAIN PRECLUDE ANY MENTION OF PCPN. TEMPS TRICKY AND A
FUNCTION OF CLOUDS. ULTIMATELY, NOT A LOT OF CHANGE FROM ONGOING
TEMPERATURES...EXCEPT A BIT WARMER ON MONDAY WITH MORE SUNSHINE
EXPECTED AS PRECIPITATION IS DROPPED FROM FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 3:25 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT FRI AUG 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-415
425 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
NORTH CENTRAL AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...AS WELL AS
DEADLY LIGHTNING. LOCALIZED STREET FLOODING COULD POSE A HAZARD IN
URBAN AREAS. SOME HAIL IS ALSO POSSIBLE IN THE STRONGER STORMS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY AFTERNOON. HEAVY
RAIN MAY ALSO FALL WITH THESE THUNDERSTORMS. IF THIS
OCCURS...FLOODING COULD BECOME A GREATER HAZARD SATURDAY INTO SUNDAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS AROUND MIDWEEK...POSSIBLY
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS EXCEEDING ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
August 12, 3:27 PM CST
Where
Osage County, 2 mi N of Lyndon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -95.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468913.